North Dakota, 2013

Hail and Damaging Winds in North Dakota, August 10, 2013

August 10, 2013 · NWS BIS · 12 events in 4 counties and zones

A mid level short wave moving from Saskatchewan into North Dakota triggered afternoon and evening thunderstorms along an instability axis over western North Dakota. Deep layer wind shear around 35 knots combined with daytime destabilization to create an environment favorable for a few sustained thunderstorm updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave moving from Saskatchewan into North Dakota triggered afternoon and evening thunderstorms along an instability axis over western North Dakota. Deep layer wind shear around 35 knots combined with daytime destabilization to create an environment favorable for a few sustained thunderstorm updrafts. Large hail and severe thunderstorm winds accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 12:25 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 12:25 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

THE MAIN FORECAST CONCERN IN THE SHORT TERM PERIOD IS CONVECTIVE
TRENDS AND MARGINAL SEVERE POTENTIAL THROUGH TONIGHT. LATEST HI-
RES WRF/HRRR MODEL RUNS POINT TO POTENTIAL FOR STRONG STORMS
CONTINUING TO SPREAD INTO THE WEST THIS AFTERNOON/EVENING...SUPPORTED
BY A DECENT SHORT WAVE TROUGH CURRENTLY IN SOUTHERN
SASKATCHEWAN...AND ANOTHER IMPULSE IN CENTRAL MONTANA. MUCAPES AOA
1000 J/KG AND MARGINAL DEEP LAYER SHEAR SUGGEST AN ISOLATED STORM
OR TWO CAPABLE OF QUARTER SIZE HAIL. INVERTED V BUFR SOUNDINGS
ALSO INDICATE SOME GUSTY WIND POTENTIAL WITH STORM DOWNDRAFTS. STORMS
IN FAR NORTHEAST MONTANA HAVE ALREADY PRODUCED SOME HAIL UP TO
PENNY SIZE IN ROOSEVELT COUNTY. ALSO THINKING THE SHORTWAVE WILL
SUSTAIN SHOWERS AND STORMS INTO CENTRAL AND SOUTHEAST COUNTIES
AFTER DARK. LOOKING AHEAD...ISOLATED STORMS WILL AGAIN BE POSSIBLE
SUNDAY AFTERNOON IN THE EXTREME SOUTHWEST WITH THE ARRIVAL OF
ANOTHER PIECE OF MID-LEVEL ENERGY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 225 PM CDT SAT AUG 10 2013

MAIN FORECAST CONCERNS ARE INTERMITTENT PRECIP CHANCES THROUGH
THE PERIOD. GFS/ECMWF/GEM/ENSEMBLES ARE ALL IN GOOD AGREEMENT WITH
OVERALL PATTERN THROUGH THE EXTENDED. UPPER LEVEL PATTERN WILL
CONSIST OF WESTERN N AMERICAN RIDGE IN PLACE WITH EASTERN N
AMERICAN TROUGH. THIS PLACES THE NORTHERN PLAINS IN NORTHWEST FLOW
WITH OCCASIONAL DISTURBANCES MOVING ACROSS THE REGION...SUPPORTING
INTERMITTENT CHANCES OF PRECIPITATION. BEST CHANCES FOR PRECIP
WILL BE ACROSS SOUTHWEST PORTION OF THE STATE...CLOSER TO BEST
INSTABILITY. 00Z ECMWF SHOWS A BETTER DEFINED SHORTWAVE IN
NORTHWEST FLOW ON THURSDAY. FOR NOW...WILL CONTINUE TO CARRY SMALL
POCKET OF CHANCE POPS ASSOCIATED WITH THIS FEATURE INTO CENTRAL
NORTH DAKOTA THURSDAY...BUT OTHERWISE ANY PRECIP CHANCES REMAIN
RELATIVELY LOW IN THE SLIGHT CHANCE CATEGORY.

WITH REGARD TO TEMPERATURES...MAX TEMPS EARLY IN THE PERIOD SHOULD
START OUT SLIGHTLY BELOW NORMAL. NORMAL HIGH FOR BIS IS 85 FOR THE
NEXT SEVERAL DAYS. AS RIDGE AXIS OVER THE WEST NUDGES EASTWARD
SLIGHTLY...WE SHOULD SEE TEMPS BACK TO THE LOW 80S BY MID WEEK.
SLIGHT DIFFERENCES IN MODEL SOLUTIONS BY NEXT SATURDAY BUT
GFS/ECMWF/ENSEMBLES SUPPORT RIDGE AXIS OVER OR JUST TO THE WEST OF
ND WHICH WOULD SUPPORT ABOVE NORMAL TEMPS. 12Z MOS GUIDANCE GIVES
BIS A HIGH OF 92 NEXT SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1241 PM CDT SAT AUG 10 2013

18Z TAFS UPDATED TO REFLECT INCREASED CONFIDENCE IN CHANCES OF
TSRA AT KISN. ADDED TEMPO GROUP THERE FROM 20Z-22Z AND WILL REFINE
TIMING BASED ON RADAR TRENDS. ELSEWHERE...TIMING/COVERAGE OF
STORMS IS LESS CERTAIN SO MAINTAINED VCTS/VCSH GROUPS. CONDITIONS
WILL BE MAINLY VFR THROUGH THE PERIOD WITH SOME PERIODS OF LOW VFR CIGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM/AVIATION...RP KINNEY
LONG TERM...JNS
Hazardous weather outlook, Aug 10, 12:14 PM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
214 PM CDT SAT AUG 10 2013

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
214 PM CDT SAT AUG 10 2013 /114 PM MDT SAT AUG 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
CENTRAL NORTH DAKOTA THROUGH TONIGHT. THE STRONGEST
STORMS...ESPECIALLY WEST OF HIGHWAY 22...COULD PRODUCE HAIL OF
PENNY UP TO QUARTER SIZE...AND BRIEF WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED MAINLY AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHWEST SUNDAY THROUGH TUESDAY. THEN ANOTHER
CHANCE OF THUNDERSTORMS IS EXPECTED ACROSS WEST AND CENTRAL SECTIONS
WEDNESDAY THROUGH THURSDAY. THE CHANCE OF SEVERE WEATHER REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS
EVENING...MAINLY WEST OF HIGHWAY 22.

RP KINNEY/JNS

In the hours before

Special weather statement, Aug 10, 12:02 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT AUG 10 2013

NDZ009-017-102000-
MCKENZIE-WILLIAMS-
202 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS ROOSEVELT COUNTY MONTANA...MOVING
SOUTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THE STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLISTON...
  FORT BUFORD STATE HISTORICAL SITE...
  TRENTON...
  CARTWRIGHT...
  CHARBONNEAU...
  SPRING BROOK...
  ALEXANDER...
  EPPING...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY
Special weather statement, Aug 10, 12:55 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT SAT AUG 10 2013

NDZ009-017-102100-
MCKENZIE-WILLIAMS-
255 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF FORT BUFORD STATE HISTORICAL
SITE...OR 18 MILES SOUTHWEST OF WILLISTON...MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO ONE HALF INCH DIAMETER...WINDS UP TO 30 MPH...BRIEF
HEAVY DOWNPOURS...MAY ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CARTWRIGHT...
  CHARBONNEAU...
  ALEXANDER...
  SATHER DAM...
  RAWSON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY
Special weather statement, Aug 10, 1:05 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT SAT AUG 10 2013

NDZ017-102100-
MCKENZIE-
305 PM CDT SAT AUG 10 2013

...SPECIAL WEATHER STATEMENT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHARBONNEAU...OR 19 MILES SOUTH OF
WILLISTON...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARBONNEAU...
  ALEXANDER...
  RAWSON...
  ARNEGARD...
  WATFORD CITY...

THIS STORM HAS INTENSIFIED RECENTLY...AND IF THAT TREND
CONTINUES...A WARNING MAY BE NEEDED.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

KINNEY

The radar

The Minot AFB radar (KMBX), 215 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 10, 1:29 PM MST to 1:35 PM MST
Where
McKenzie County, 0.46 mi E of Alexander
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.850, -103.640

Thunderstorm Wind, McKenzie

When
August 10, 1:29 PM MST to 1:35 PM MST
Where
McKenzie County, 0.46 mi E of Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.850, -103.640

Large hail accompanied the strong winds.

Thunderstorm Wind, McKenzie

When
August 10, 1:30 PM MST to 1:36 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.840, -103.640

Large hail accompanied the strong winds.

Hail, McKenzie

When
August 10, 1:31 PM MST to 1:37 PM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.840, -103.640

Thunderstorm Wind, McKenzie

When
August 10, 1:35 PM MST to 1:41 PM MST
Where
McKenzie County, 0.46 mi E of Rawson
Measured
65 kt (75 mph) estimated gust
Property damage
$55,000
Reported by
Public
Coordinates
47.820, -103.540

The severe thunderstorm winds combined with large hail to result in damage to the siding on homes and businesses. In addition, a trailer was overturned by a severe wind gust.

Hail, McKenzie

When
August 10, 1:35 PM MST to 1:41 PM MST
Where
McKenzie County, 0.46 mi E of Rawson
Measured
1 in hail
Reported by
Public
Coordinates
47.820, -103.540

Hail, McKenzie

When
August 10, 2:23 PM MST to 2:28 PM MST
Where
McKenzie County, 7.61 mi N of Fairview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.960, -104.020

Thunderstorm Wind, Dunn

When
August 10, 3:39 PM MST to 3:44 PM MST
Where
Dunn County, 0.94 mi E of Killdeer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.370, -102.750

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Golden Valley

When
August 10, 4:10 PM MST to 4:15 PM MST
Where
Golden Valley County, 13.53 mi SSE of Trotters
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.130, -103.850

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Golden Valley

When
August 10, 4:15 PM MST to 4:24 PM MST
Where
Golden Valley County, Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -104.000

Very heavy rain accompanied the strong winds.

Hail, Slope

When
August 10, 5:48 PM MST to 5:53 PM MST
Where
Slope County, 12.14 mi ENE of Amidon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.540, -103.080

Hail, Slope

When
August 10, 5:50 PM MST to 5:55 PM MST
Where
Slope County, 8.66 mi ENE of Amidon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.540, -103.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462701, 462702, 462704, 462718, 462722, 462725, 462723, 462727, 462728, 462729, 462731, 462732.